Arizona, 2009

Flash Flood in Arizona, September 12, 2009

September 12, 2009 · NWS VEF · 1 event in 1 county or zone

A Pacific storm system triggered a few thunderstorms over the Mojave Desert. One storm produced flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

A Pacific storm system triggered a few thunderstorms over the Mojave Desert. One storm produced flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Sep 12, 2:30 PM MST, 2 hours earlier.

Area forecast discussion, Sep 12, 2:30 PM MST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS
230 PM PDT SAT SEP 12 2009

.SYNOPSIS...SOUTHWEST FLOW WILL CONTINUE OVER THE REGION AHEAD OF A
PACIFIC LOW PRESSURE SYSTEM CURRENTLY APPROACHING THE WEST COAST.
THIS SYSTEM WILL APPROACH THE AREA SUNDAY PRODUCING STRONGER WINDS
ALONG WITH CONTINUING THE THREAT FOR MAINLY AFTERNOON AND EVENING
THUNDERSTORMS FOR THE SOUTHERN GREAT BASIN AND MOHAVE COUNTY AS WELL
AS THE CLARK COUNTY MOUNTAINS. AS THE LOW PRESSURE SYSTEM MOVES
THROUGH THE AREA MONDAY AND INTO TUESDAY...MOISTURE WILL BE SWEPT
EASTWARD ENDING THE THUNDERSTORM THREAT...BUT CAUSING TEMPERATURES
TO COOL TO NEAR OR SLIGHTLY BELOW SEASONAL NORMALS. HIGH
TEMPERATURES WILL THEN SLOWLY RISE AFTER WEDNESDAY TOWARD THE
WEEKEND.
&&

.SHORT TERM...SATELLITE IMAGERY SHOWING INITIAL DISTURBANCE MOVING
OVER THE RENO REGION WITH THE DEFORMATION ZONE SETTING UP FROM
NORTHWEST TO SOUTHEAST ACROSS THE FORECAST AREA. ISOLATED TO
SCATTERED THUNDERSTORMS ARE FIRING ALONG THE DEFORMATION ZONE IN THE
EASTERN PART OF THE FORECAST AREA WHERE MOISTURE IS DEEPEST.
ADDITIONAL STORMS ARE FIRING UNDER THE DISTURBANCE ALONG THE SIERRA
CREST AS WELL. EXPECT THIS ACTIVITY TO DIE DOWN THIS EVENING AFTER
SUNSET WITH CLOUD REMNANTS LINGERING OVERNIGHT.

MAIN LOW PRESSURE SYSTEM CONTINUES TO DIVE ALONG THE WEST COAST AND
WILL SWING ONSHORE SUNDAY NIGHT AND SWEEP ACROSS THE FORECAST AREA
MONDAY INTO TUESDAY. AHEAD OF THE SYSTEM...SOUTHWEST WINDS WILL
INCREASE AND BECOME GUSTY SUNDAY INTO MONDAY. WIND GUSTS AND MIN RH
VALUES CLOSE TO RED FLAG CRITERIA ACROSS ISOLATED AREAS OF SOUTH
CENTRAL NEVADA...BUT AT THIS POINT LOOKS MARGINAL AND WINDS MAY NOT
REACH THE REQUIRED DURATION CRITERIA. OTHERWISE...DEEPER MOISTURE
WILL REMAIN CONFINED TO EASTERN SECTIONS OF THE FORECAST AREA WITH A
CONTINUED THREAT FOR MAINLY AFTERNOON AND EVENING THUNDERSTORMS
SUNDAY AND AGAIN ON MONDAY. MODELS CONTINUE TO ADVERTISE SOME
ARIZONA MOISTURE MOVING NORTHWEST TOWARD THE LOW WITH AN INCREASE IN
MOISTURE VALUES IN LINCOLN AND MOHAVE COUNTIES SUNDAY NIGHT INTO
MONDAY BEFORE THE SYSTEM MOVES THROUGH AND DRIER AND STABLE AIR
MOVES INTO THE AREA. HAVE KEPT WITH HIGHER POPS IN THIS AREA DURING
THIS PERIOD. TEMPERATURES EXPECTED TO COOL MONDAY AND TUESDAY WITH
THIS SYSTEM.

.LONG TERM...WEDNESDAY MORNING THROUGH SATURDAY...NOT MUCH CHANGE IN
OUTLOOK AS MODELS STILL HAVE THE CLOSED LOW CLOSE TO SOUTHERN UTAH
TO THE FOUR CORNERS AREA WEDNESDAY MORNING UNDER A STRONG RIDGE.
THERE ARE DIFFERENCES AS THE REST OF THE WEEK PROGRESSES ON THE
DEVELOPMENT OF A RIDGE TO BUILD IN FROM THE PACIFIC. THEY PRETTY
MUCH AGREE ON THE PACIFIC NORTHWEST TROUGH MOVING THROUGH WELL TO
THE NORTH ON THURSDAY AND WILL ASSIST IN MOVING THE UTAH/FOUR
CORNERS LOW FURTHER EAST. THE GFS IS MORE BULLISH IN THE EXTENT AND
STRENGTH OF THE PACIFIC RIDGE BUILDING IN. WENT WITH THIS WAY IN THE
FORECAST BUT NOT AS STRONG AS THE GFS. AS A RESULT HAVE RAISED THE
TEMPERATURE FORECAST A DEGREE OR TWO OVER THE PREVIOUS FORECAST
WHICH WILL KEEP US IN ABOVE NORMAL TEMPERATURES. IF GFS VERIFIES
NEXT WEEKEND COULD BE WARMER IF THE FORECAST UPPER HIGH SETS UP OVER
NEVADA. ASIDE FROM TEMPERATURES PRETTY MUCH LEFT THE PREVIOUS
FORECAST INTACT...MOSTLY DRY AND LITTLE IN THE WAY OF CLOUD COVER.

&&

.AVIATION...FOR MCCARRAN...THUNDERSTORM CHANCES ARE SLIM AT KLAS BUT
IT IS NOT OUT OF THE QUESTION FOR OUTFLOW BOUNDARIES FROM NEARBY
STORMS TO AFFECT THE VALLEY/KLAS WINDS. OUTSIDE OF OUTFLOWS...WINDS
WILL BE LIGHT AND FOLLOW DIURNAL PATTERNS. SUNDAY AFTERNOON WILL SEE
STRONGER SOUTH TO SOUTHWEST WINDS AS A SYSTEM APPROACHES FROM THE
WEST COAST. FOR NOW THINKING KLAS WILL SEE GUSTS IN THE 25 TO 30
KNOT RANGE.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...THERE IS A SLIGHT CHANCE OF THUNDERSTORMS INTO THIS
EVENING AND AGAIN TOMORROW AFTERNOON...MAINLY OVER HIGHER TERRAIN.
SURFACE WINDS WILL REMAIN RELATIVELY LIGHT OUTSIDE OF ANY
THUNDERSTORMS...FOLLOWING TYPICAL DIURNAL TRENDS. GUSTY SOUTHWEST
WINDS ARE EXPECTED SUNDAY AND MONDAY AS A LOW PRESSURE SYSTEM
APPROACHES THE AREA FROM THE WEST. -KENNEDY-&&

.FIRE WEATHER...SOUTHWEST FLOW WILL INCREASE SUNDAY INTO MONDAY WITH
LOCALLY BREEZY CONDITIONS. AT THIS TIME IT LOOKS MARGINAL FOR
WIDESPREAD RED FLAG CONDITIONS AS MANY AREAS WILL HAVE MINIMUM
RELATIVE HUMIDITY VALUES REMAINING ABOVE 15 PERCENT BUT WIDESPREAD
WIND GUSTS OVER 35 MPH MAY NOT REACH THE REQUIRED DURATION CRITERIA.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

STAUDENMAIER/JACQUES

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Sep 12, 5:11 AM MST, 11 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
511 AM PDT SAT SEP 12 2009

AZZ001>003-036-CAZ519>527-NVZ014>022-130600-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
511 AM PDT SAT SEP 12 2009 /511 AM MST SAT SEP 12 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

A WEAK DISTURBANCE MOVING THROUGH CENTRAL CALIFORNIA INTO NORTHERN
NEVADA WILL COMBINE WITH AN INCREASE IN MID LEVEL MOISTURE TO
PRODUCE A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AND
EVENING OVER THE HIGHER TERRAIN...MAINLY IN THE SIERRA AND MOHAVE
COUNTY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A STRONGER DISTURBANCE APPROACHING THE AREA WILL BRING INCREASING
WINDS SUNDAY WHILE ISOLATED THUNDERSTORMS WILL STILL BE POSSIBLE
ACROSS MOHAVE AND EASTERN LINCOLN COUNTY. THIS DISTURBANCE WILL
MOVE THROUGH CALIFORNIA INTO NEVADA MONDAY BRINGING A CHANCE OF
THUNDERSTORMS TO THE SOUTHERN GREAT BASIN...MOHAVE COUNTY AND THE
MOUNTAINS IN CLARK COUNTY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER,
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Las Vegas radar (KESX), 76 km away, was scanning. The volume nearest the first event began at 23:27 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Mohave

When
September 12, 4:30 PM MST to 5:15 PM MST
Where
Mohave County, 7.43 mi S of Meadview to 7.39 mi S of Meadview
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.893, -114.088

Over a foot of flowing water covered the intersection of Pierce Ferry Rd. and Charles Dr.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2009Every state in 2009This day in weather historyWarnings in Arizona, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192035.